Applied Mathematics & Optimization

, Volume 75, Issue 2, pp 229–251 | Cite as

Optimal Harvesting in a Periodic Food Chain Model with Size Structures in Predators



In this paper, we investigate a periodic food chain model with harvesting, where the predators have size structures and are described by first-order partial differential equations. First, we establish the existence of a unique non-negative solution by using the Banach fixed point theorem. Then, we provide optimality conditions by means of normal cone and adjoint system. Finally, we derive the existence of an optimal strategy by means of Ekeland’s variational principle. Here the objective functional represents the net economic benefit yielded from harvesting.


Size-structure Predator–prey model Optimal harvesting 

Mathematics Subject Classification

49K20 49K15 35F50 92D25 



The authors would like to thank the anonymous reviewer for her/his constructive comments which help to improve the presentation of this paper. This work was supported partially by the National Natural Science Foundation of China (No. 11371313) and by the Natural Sciences and Engineering Research Council (NSERC) of Canada.


  1. 1.
    Aniţa, S.: Analysis and Control of Age-Dependent Population Dynamics. Kluwer Academic Publishers, Dordrecht (2000)MATHGoogle Scholar
  2. 2.
    Aniţa, L.I., Aniţa, S., Arnăutu, V.: Optimal harvesting for periodic age-dependent population dynamics with logistic term. Appl. Math. Comput. 215, 2701–2715 (2009)MathSciNetMATHGoogle Scholar
  3. 3.
    Aniţa, S., Iannelli, M., Kim, M.Y., Park, E.J.: Optimal harvesting for periodic age-dependent population dynamics. SIAM J. Appl. Math. 58, 1648–1666 (1998)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Araneda, M.E., Hernández, J.M., Gasca-Leyva, E.: Optimal harvesting time of farmed aquatic populations with nonlinear size-heterogeneous growth. Nat. Resour. Model 24, 477–513 (2011)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bairagi, N., Jana, D.: Age-structured predator-prey model with habitat complexity: oscillations and control. Dyn. Syst. 27, 475–499 (2012)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bhattacharya, S., Martcheva, M.: Oscillation in a size-structured prey-predator model. Math. Biosci. 228, 31–44 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    De Roos, A.M., Metz, J.A.J., Evers, E., Leipoldt, A.: A size dependent predator-prey interaction: who pursues whom? J. Math. Biol. 28, 609–643 (1990)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Ebenman, B., Persson, L.: Size-Structured Populations: Ecology and Evolution. Springer, Berlin (1988)CrossRefMATHGoogle Scholar
  9. 9.
    El-Doma, M.: A size-structured population dynamics model of Daphnia. Appl. Math. Lett. 25, 1041–1044 (2012)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Fister, K.R., Lenhart, S.: Optimal harvesting in an age-structured predator-prey model. Appl. Math. Optim. 54, 1–15 (2006)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Gyllenberg, M., Heijmans, H.J.A.M.: An abstract delay-differential equation modelling size dependent cell growth and division. SIAM J. Math. Anal. 18, 74–88 (1987)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Gyllenberg, M., Webb, G.F.: Age-size structure in populations with quiescence. Math. Biosci. 86, 67–95 (1987)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Hallam, T.G., Henson, S.M.: Extinction in a structured predator-prey model with size-dependent predation. In: Martelli, M., Cooke, K., Cumberbatch, E., Tang, B., Thieme, H. (eds.) Differential Equations and Applications to Biology and to Industry, pp. 173–180. World Scientific Publishing, River Edge (1996)Google Scholar
  14. 14.
    He, Z.R., Liu, Y.: An optimal birth control problem for a dynamical population model with size-structure. Nonlinear Anal. Real World Appl. 13, 1369–1378 (2012)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    He, Z.R., Xu, J.J.: Overtaking optimal harvesting of age-structured predator-prey system. Int. J. Biomath. 3, 277–298 (2010)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Iannelli, M.: Mathematical Theory of Age-Structured Population Dynamics. Giardini Editori, Pisa (1995)Google Scholar
  17. 17.
    Kato, N.: A general model of size-dependent population dynamics with nonlinear growth rate. J. Math. Anal. Appl. 297, 234–256 (2004)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Kato, N.: Maximum principle for optimal harvesting in linear size-structured population. Math. Popul. Stud. 15, 123–136 (2008)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kato, N.: Optimal harvesting for nonlinear size-structured population dynamics. J. Math. Anal. Appl. 324, 1388–1398 (2008)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Krastev, V.Y.: Arrow-type sufficient conditions for optimality of age-structured control problems. Cent. Eur. J. Math. 11, 1094–1111 (2013)MathSciNetMATHGoogle Scholar
  21. 21.
    Liu, Y., He, Z.R.: Optimal harvesting of a size-structured predator-prey model. Acta Math. Sci. Ser. A Chin. Ed. 32, 90–102 (2012)MathSciNetMATHGoogle Scholar
  22. 22.
    Liu, Y., He, Z.R.: Behavioral analysis of a nonlinear three-staged population model with age-size-structure. Appl. Math. Comput. 227, 437–448 (2014)MathSciNetGoogle Scholar
  23. 23.
    Lotka, A.J.: Problem in age-distribution. Philos. Mag. 6, 435–438 (1911)MATHGoogle Scholar
  24. 24.
    Luo, Z.H., Wang, M.S.: Optimal harvesting control problem for linear periodic age dependent population dynamic system (in Chinese). Acta Math. Sci. A 25, 905–912 (2005)MathSciNetMATHGoogle Scholar
  25. 25.
    Sauer, J.R., Slade, N.A.: Size-based demography of vertebrates. Ann. Rev. Ecol. Syst. 18, 71–90 (1987)CrossRefGoogle Scholar
  26. 26.
    Tahvonen, O., Kallio, M.: Optimal harvesting of forest age classes under price uncertainty and risk aversion. Nat. Resour. Model. 19, 557–585 (2006)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Werner, E.E., Gillian, J.F.: The ontogenetic niche and species interactions in size-structured populations. Ann. Rev. Ecol. Syst. 15, 393–425 (1984)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of Applied MathematicsYuncheng UniversityYunchengPeople’s Republic of China
  2. 2.Department of MathematicsLvliang UniversityLvliangPeople’s Republic of China
  3. 3.Department of MathematicsWilfrid Laurier UniversityWaterlooCanada

Personalised recommendations